Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 232, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 1, 2018, 7:12 PM CDT for Cloud County, Republic County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 7:12 PM CDT (00:12 UTC)
- Expired
- Sep 1, 2018, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 7:30 PM CDT | TSTM WND GST 62 | 2 W Belleville, KS | |
| Sep 1, 7:33 PM CDT | TSTM WND DMG | Belleville, KS | SEVERAL 2 INCH TREE LIMBS BLOWN DOWN. TIME ESTIMATED BASED ON RADAR DATA. |
| Sep 1, 7:39 PM CDT | TSTM WND GST 55 | 3 S Belleville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2769 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.6
The text
As transmitted.
262
WUUS53 KTOP 020012
SVRTOP
KSC029-157-020100-
/O.NEW.KTOP.SV.W.0232.180902T0012Z-180902T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
712 PM CDT SAT SEP 1 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Republic County in north central Kansas...
Northwestern Cloud County in north central Kansas...
* Until 800 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located near Scandia,
moving northeast at 30 mph. A second severe thunderstorm was
located 10 miles west of Norway, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Cuba, Norway, Republic,
Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9737 3973 9737 3957 9793 4000 9793
TIME...MOT...LOC 0011Z 250DEG 27KT 3981 9772
HAIL...1.00IN
WIND...60MPH
$$
Gargan3 follow-up statements
770
WWUS53 KTOP 020026
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
726 PM CDT SAT SEP 1 2018
KSC029-157-020100-
/O.CON.KTOP.SV.W.0232.000000T0000Z-180902T0100Z/
Republic-Cloud-
726 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR REPUBLIC AND NORTHWESTERN CLOUD COUNTIES...
At 725 PM CDT, a severe thunderstorm was located 5 miles northeast of
Norway, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported power pole snapped 6
miles south of Scandia.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Cuba, Norway, Republic,
Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across southern and eastern Republic county. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows.
&&
LAT...LON 4000 9737 3973 9737 3957 9793 4000 9793
TIME...MOT...LOC 0025Z 241DEG 37KT 3974 9770
HAIL...1.00IN
WIND...70MPH
$$
Gargan674
WWUS53 KTOP 020034
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
734 PM CDT SAT SEP 1 2018
KSC029-157-020100-
/O.CON.KTOP.SV.W.0232.000000T0000Z-180902T0100Z/
Republic-Cloud-
734 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR REPUBLIC AND NORTHWESTERN CLOUD COUNTIES...
At 734 PM CDT, a severe thunderstorm was located 4 miles south of
Belleville, moving east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Cuba, Norway, Republic,
Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across eastern Republic county. SEEK SHELTER NOW inside
a sturdy structure and stay away from windows.
&&
LAT...LON 4000 9737 3973 9737 3957 9793 4000 9793
TIME...MOT...LOC 0034Z 250DEG 27KT 3976 9761
HAIL...1.00IN
WIND...70MPH
$$
Gargan757
WWUS53 KTOP 020044
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
744 PM CDT SAT SEP 1 2018
KSC029-157-020100-
/O.CON.KTOP.SV.W.0232.000000T0000Z-180902T0100Z/
Republic-Cloud-
744 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR REPUBLIC AND NORTH CENTRAL CLOUD COUNTIES...
At 743 PM CDT, a severe thunderstorm was located near Cuba, moving
east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Belleville, Cuba, Norway, Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across eastern Republic county. SEEK SHELTER NOW inside
a sturdy structure and stay away from windows.
&&
LAT...LON 4000 9737 3973 9737 3960 9782 4000 9770
TIME...MOT...LOC 0043Z 250DEG 27KT 3978 9753
HAIL...1.00IN
WIND...70MPH
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:19 PM CDT, 53 minutes earlier.
Area forecast discussion, Sep 1, 6:19 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 619 PM CDT Sat Sep 1 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 344 PM CDT Sat Sep 1 2018 This afternoon, continue to track an upper level shortwave ejecting out of the Rockies and just moving into portions of southwestern and west central KS. Morning sounding data along with WV channels suggest progression of this feature should continue to track into south central NE with associated vort max helping to develop convection along the surface boundary as areas continue to see increasing insolation within a zone of plentiful deep moisture with dewpoints into the upper 60s and 70s over the northeast Kansas into southeastern Nebraska. Weak cap does remain in place, but that should quickly erode into the afternoon as the overall ascent increases over the area and mid level lapse rates increase to above 7C/km. In fact, visible imagery is also suggesting more vertical development with associated updrafts now into portions of north central KS. Expect the most important afternoon and evening storm development over the area to take place in a focused area mainly along and northwest of Hwy 36 and Hwy 81 corridors. Surface boundary, which should be closer to where most vigorous convection develops, remains stretched over southeast Nebraska back into north central KS. Temperatures early this afternoon south of the boundary and cloud free areas have risen to 90s yielding heat index values of around 100-103 degrees. Trends of current development does appear to align well with some previous guidance in thinking that the focus area will indeed be in southeastern NE clipping the northwestern portions of the forecast area back into north central and west central KS. As the upper shortwave interacts with the low level boundary, expect that surface winds will continue to back over north central areas. This will likely increase effective shear up to around 300-400 m2/s2 late afternoon into early evening. Some strong storms could develop with more vigorous updrafts associated with MLCAPE values of around 3,000- 4,000 J/kg amid deep layer shear of 30-40 kts and favorably curved low level hodographs. Can't rule out a supercellular structure could develop north central areas and tap into the boundary layer backed winds yielding at least some window of concern for non-zero tornadic development. Primary concern with storms should remain the threat of damaging winds along with steep low level lapse rates a large hail concern. Nonetheless, if you have outdoor plans, remain weather aware and if the need arises execute severe weather safety plans. Into the overnight period, some suggestion remains that outflow related elevated storms develop and reach portions of northeastern KS later overnight, but this looks like a small chance at this time with a weaker overall LLJ in place. During the day Sunday, storm chances do continue as another shortwave interacts with a slow moving boundary near the area. Could see storms develop once again as the boundary layer destabilizes with again the main concerns being strong winds and hail potential over mainly north central areas into portions of northeastern KS. Some solutions progging a surface cyclone developing and moving into the area, so there could be a non-zero tornado risk also during this period, but mesoscale details do preclude too much concern at this time. .LONG TERM...(Sunday night through Saturday) Issued at 344 PM CDT Sat Sep 1 2018 Into the early portions of the upcoming week and the Labor Day holiday on Monday, wavering surface boundary lingers under mainly southwest flow aloft and return flow around the western side of the semipermanent Bermuda High. This set up, along with ill-timed shortwaves traversing overhead, should allow for storm and rain chances to remain in the forecast. Can't rule out one period over the other right now. So, with PWAT values reaching into the 2 inch range, continued moisture transport into the region with dewpoints remaining into the upper 60s the entire week there could be increased concern for localized flash flooding as the week progresses. Some areas could start to see small stream levels rise as well, however, most areas remain in severe to exceptional drought, so concerns should be limited at this time. Severe threats appear low at this time as well considering a deep warm cloud depth and more tropical set up looks to be in place as well as lower overall mid level lapse rates. Periods of more frequent cloud cover probably limit overall destabilization as well. As a result of more opportunities for rain cooled air and cloud cover become common, temperature trends should decrease with high temps reaching the upper 70s and low 80s be the middle to end of the week. Meanwhile, overnight lows will also follow suit by reaching the 60s by the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 617 PM CDT Sat Sep 1 2018 There may be a few isolated to scattered thunderstorms around the terminals late Tonight and through the morning hours of Sunday. The low-level jet at 1500 feet above the surface will only increase to 40 KTS, thus there may be some moderate low-level wind shear of 25-30 KTS within the lowest 1500 feet Tonight through 14Z SUN. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Drake AVIATION...Gargan
Hazardous weather outlook, Sep 1, 3:42 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 PM CDT Sat Sep 1 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-022045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 PM CDT Sat Sep 1 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Chances for thunderstorms increase late this afternoon and evening, mainly along the highway 36 and highway 81 corridors. A few storms may be strong to severe with large hail, damaging winds, and locally heavy rainfall. A small chance of an isolated tornado can't be ruled out at least through early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances persist throughout the Labor Day weekend. The best chances are generally north of Interstate 70 on Sunday and Monday. If storms are able to develop, a few may be strong with gusty winds and hail. Multiple opportunities for heavy rainfall increases the threat for localized flash flooding into the middle of the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:01 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 38 min |
| Sep 1, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 45 min |
| Sep 2, 3:27 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more | 34 hr |
| Sep 2, 8:29 AM CDT | River Flood Warning | TOP | Cloud | 4 days |
| Sep 2, 8:29 AM CDT | River Flood Warning | TOP | Clay | 3 days |
| Sep 2, 9:06 AM CDT | River Flood Warning | TOP | Marshall | 7 days |
| Sep 2, 4:19 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Sep 2, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 61 min |
| Sep 2, 5:16 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 2, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 63 min |
| Sep 2, 5:37 PM CDT | Flash Flood Warning | TOP | Ottawa | 5 hr |
| Sep 2, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Sep 2, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 60 min |
| Sep 2, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 61 min |
| Sep 2, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 47 min |
| Sep 2, 6:56 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.